From the August 8, 2003 issue
According to studies, an overwhelming majority of patients
who developed liver toxicity while taking acetaminophen received
more than 4 g daily. (References 1-4) Thus, it's imperative
for hospital pharmacists to keep track of each patient's total
daily dose. But this may not be so easy, given that most hospitals
maintain floor stock supplies of the drug, and some physicians
seem unaware of the hazard of prescribing multiple acetaminophencontaining
products for prn use. Yet, in the FDA MedWatch database, among
307 unintentional overdoses leading to hepatotoxicity between
1998 and 2001, 25% of patients were taking more than one acetaminophen-containing
Counseling patients about the dangers of using too much
acetaminophen is important in community practice. Many community
pharmacies even label acetaminophen-containing prescriptions
with special warnings against combining the drug with any
other type of acetaminophen product. However, it's not uncommon
for hospitalized patients to have multiple active orders
for acetaminophen - plain acetaminophen, for example, and
other combination drug products containing acetaminophen
for fever and pain.
One hospital we know printed retrospective usage reports
from their automated dispensing cabinets each morning for
all patients who exceeded 3 g of acetaminophen within the
previous 24 hours. They were dismayed to learn that one
patient had unintentionally received 8 g within a 24-hour
period, while others had received as much as 6 g on consecutive
days! The review detected an average of one patient per
day exceeding the 4 g limitation. One common denominator
was use of combination oral analgesics containing 500 mg
of acetaminophen and hydrocodone. Most orders are still
handwritten or preprinted, so prescribers rarely receive
a computerized reminder about potential drug duplication.
In this hospital, pharmacists had been printing a cautionary
note "do not exceed 4 grams within a 24-hour period"
on all acetaminophen products on the medication administration
record. Obviously, this precaution alone is not effective.
Instead, constant oversight is required to gain a clear
picture of acetaminophen use, and the active involvement
of the medical staff must be solicited to correct problems
if they exist. The hospital above recently sent a message
to the medical staff about the problem, and their Pharmacy
and Therapeutics Committee is monitoring usage. Is your
facility doing anything to help identify and prevent acetaminophen
overdoses? If so, please share your initiatives and ideas
We look forward to hearing from you!
References: (1) Johnston SC, Pelletier
LL Jr. Enhanced hepatotoxicity of acetaminophen in the alcoholic
patient. Two case reports and a review of the literature.
Medicine (Baltimore). 1997;76:185-191. (2) Schiodt FV, Rochling
FA, Casey DL, Lee WM. Acetaminophen toxicity in an urban
county hospital. N Engl J Med. 1997;337:1112-1117. (3) Whitcomb
DC, Block GD. Association of acetaminophen hepatotoxicity
with fasting and ethanol use. JAMA. 1994;272:1845-1850.
(4) Broughan TA, Soloway RD. Acetaminophen hepatotoxicity.
Dig Dis Sci.2000;45:1553-58.